OR WAIT null SECS
Are they hallucinations or distortions?
Dr. Swartz is Affiliate Faculty, Oregon Health & Science University, Portland; Emeritus Faculty, Southern Illinois University School of Medicine, Springfield, Illinois; and Medical Director, Lutheran Community Services Northwest, Vancouver, Washington.
TO THE EDITOR
The visual hallucinations from timolol eye drops reported in your January cover story apparently resulted from local effects on retinal circulation rather than systemic effects.1 The hallucinations described were of geometric shapes. This resembles phosphenes, an ordinary response to disruption of retinal circulation, as from closing eyelids tightly for 5-10 seconds or from orthostasis. Phosphenes can also result from diseases affecting the retina (eg, MS).
For mechanism, the Psychiatric Times piece hypothesized only similar systemic effects of eye drops and a 10-mg oral dose. A drop of timolol 0.5% in each eye contains just one twentieth of 10 mg, so its systemic effects cannot be compared. Moreover, timolol is hydrophilic, so after systemic absorption, it does not normally enter the brain.
In treating anxiety disorders over 25 years I have given CNS-active beta-blockers to over 2000 patients with clinical benefit. For elderly patients I prefer pindolol, in younger adults betaxolol.2,3 None of the patients reported visual hallucinations or showed (or mentioned) cognitive impairment. Beta-blockers are well tolerated and safer than antipsychotics in anxiety disorders. The report about timolol should not be understood as stating that timolol causes psychosis. Moreover, changes in color vision are distortions, and your article should not have called them hallucinations.
-Conrad M. Swartz, PhD, MD
This article was originally published on February 1, 2018 and has since been updated.
1. Hackethal V. Visual hallucinations linked to timolol eye drops. Psychiatric Times. 2018;35(1):1,12.
2. Swartz CM. Betaxolol in anxiety disorders. Ann Clin Psychiatry. 1998;10:9-14.
3. Swartz CM. Sympathy for the sympathetic (nervous system). In series "Clinical Controversies." Psychiatric Times. 2003;20:48-51.